As you may have read in some of my previous posts, I suffer from Fibromyalgia, Insomnia, Restless Legs Syndrome, Back pain and nerve pain, and recently developed tendonitis, (which has ended up being much more painful that I would have expected). Over the years, I have tried Elavil (amitryptilline), most of the SSRI's, Topamax, every sleep aid known to man and then some, and, most recently, Lyrica (for nerve pain) and Bextra (before it was taken off the market), Celebrex (which didn't do squat), Relafen and Ultram ER.
Yesterday, my PM took me off Lyrica due to the side effects (weight gain: 37 pounds in 4 months), swelling in the hands and feet, and an increase in my Fibromyalgia pain. He switched me to Neurontin, 600mg at bedtime, and also gave me Ultram ER for my FM and tendonitis pain.
Last week, I figured out pretty quickly that the Relafen gave me insomnia. Now, I am pretty sure I am experiencing the same thing with the Ultram ER. I am so frustrated. Not sleeping gets me into a depressed state in a hurry. At one time, I suffered from insomnia that was so severe that I would literally go weeks at a time without sleep, leading to deep depression, a zombie-like state and an increase in my pain. Now, I sleep 5/7 nights a week fairly well, being careful to use my meds (Ambien CR, Flexeril, Mirapex, Phenergan and occasional Xanax), along with my CPAP mask and earplugs (and snoring hubby tucked into another room). However, my sleep is very sensitive and anything can screw it up, like a margarita at dinner, vitamins that are too strong, being too hot, or, like everyone else, PAIN.
Has anyone else experienced sleeplessness on either Relafen and/or Ultram ER? If so, what did you finally find that worked for your pain and didn't interfere with your sleep? My pain is really wearing me down, since nothing but Vicodin seems to work for it, and I only have a couple of those left (left over from when I had my cervical injections late last year). I also think the doctor would hesitate to give me any more Vic for the type of pain I am complaining about.
Tex, Bless your heart.....I have taken Relafen. Not for several years, because of severe stomach issues caused by it and so many other anti-inflams. It did not cause me insomnia at the time, but I would not doubt that it could. The Ultram, I only took for a week because, although it did offer some relief from my pain, I was quite allergic to it. I do know that the Ultram can cause excitability as one of it's side effects.
My main reason for replying to your post, is twofold. First, to say I am so sorry you have been through so much and second, to say that a good PM should not hesitate to prescribe narcotic pain meds for your particular medical issues. They are often prescribed for the fibro alone. I have also seen them prescribed for tendonitis. In my opinion, a good long acting med would be the most beneficial.
So, I say, why not just let your doctor know, honestly what has worked best for you in the past and explain specifically what your fears are, should these issues not be properly addressed. If this particular doctor is reluctant, then I would not hesitate to find a new doctor, specifically a PM specialist. You have the right and you deserve every opportunity to live as pain free and emotionally stable a life, as any human being on the planet.
I wish you blessings, peace of mind and relief from the pain. I am here for you for whatever I can offer.....always. You are a very special person and I value our friendship, be it virtual or otherwise. God Bless, cmp/mm
Tex, I am so sorry you are suffering so badly. I understand pain as well as many other members on this board. It is definitely no fun. ((((Gentle Hugs))).
In regards to the Lyrica causing swelling......I pray that you doctor did not switch you directly right to the neurotin without stopping the Lyrica for a few days. I had serious swelling issues with these meds and really you want to make sure the lyrica is out of your system before adding in the new. There is two reasons for this: it verifies that lyrica is actually the culprit of the swelling and secondly it allows this reaction to get out of your system before adding a similiar type medication that you could potentially react to as well. ****Putting on my Motherly Hat*****Be very careful with neurotin since you have had a sensitivity to lyrica. Please make sure someone is around you for the next couple of days after starting it in case you have any facial swelling or other swelling and they can make sure you receive the proper medical treatment you may need.
I am sorry and don't mean to be a overreactive mother - I am just worried about you starting this neurotin when you have reacted to the lyrica. I am very cautious of this medication and swelling because my doctor did the same fast switch and I had a near fatal reaction to neurotin. It was so bad that I now wear a medic alert bracelet. Again, I apologize if I have over stepped the line......swelling scares me.
I asked my doctor specifically about titrating down on the Lyrica before starting the Neurontin, and he said no. So, last night, instead of taking Lyrica at bedtime, I took the Neurontin, and of course, skipped my normal am dosage of Lyrica this morning.
I am very frustrated with him. My hubby, who works out of town (until his job ends on the 30th), was asking me today if the doctor knew about my insomnia issues...well, I told him (doc) the Relafen aggravated my insomnia, and I listed all the medications I take for it....does he just not pay attention?
I think it is time for a new doctor. He is an orthopedic surgeon who also specializes in PM, but I'm not impressed. 75% of the time, I see a PA anyway.
I am going to call my internist to see what she thinks about the Lyrica withdrawal....what do you guys think?
I am not so worried about the withdrawal ....although that could be a problem.........but the swelling.....I would think if you went on the neurontin without the lyrica out of your system.....how would you know if you were having a reaction to the neurontin or not. ???????????????
You're right....I started another thread to ask others what they thought. I have spoken to my internist, and she was surprised by the OS/PM's strategy. I have a call in to the OS...we'll see what he says.
Thanks for warning me. I appreciate it so much! Since I am alone during the week and always sleep alone, it could be dangerous if I had a severe reaction.
In the meantime, I need to find something else for my pain. The internist is reluctant to prescribe Vicodin since there are so many horror stories regarding addiction and people getting multiple prescriptions, even though I have never had a problem with pain meds in the past. I've always had stuff left over from surgeries or major health issues, like kidney stones, new injuries, etc. But my pain is really starting to build now because I am not getting any relief, especially since the development of the tendonitis. I think it has put me over the edge in terms of my body's ability to handle pain.
I don't know what else to try, and I think I will have to resort to finding a new doctor who is not afraid to go stronger with the pain meds since I am clearly not getting any better and in fact am getting worse.
Thanks for the kind words and concern. I don't know what I would do without the support and knowledge shared on this board!
Tex, I just want to put in my vote for a new doc and some better meds. I think, like so many of us, the meds have become a necessary thing for you. I know they changed my life for the better, when nothing else did. I can hear in your posts, how much your world has shrunk, so to speak. And not that mine is too much bigger, but it is certaily much more than it was before the meds.
I hope things start looking up for you soon. I know you've had a lot more than just the pain on your mind lately. Take good care and I am praying and sending good thoughts. Hugs, cmp
I agree with you, thanks for your perspective. I have been trying to tough it out with the meds I have, and for some reason I have been reluctant to really push hard for something more effective and my doctor seems to be reluctant as well, even though I have never abused any medications or demonstrated any tendency for dependence.
I need to wait to see how hubby's job situation plays out, since our health insurance will end on his last day of work, which is May 30. Hopefully he will find something quickly, so I can have coverage and then set out to find a new PM.